The COVID-19 vaccine developed by AstraZeneca (AZ) has been widely used in Europe, but not in the US. Its technical nomenclature is a recombinant adenoviral vector encoding the spike protein antigen of severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) (ChAdOx1 nCov-19. Not long after the introduction of this vaccine cases of clots associated with low platelet counts began to be sporadically reported. As this disorder was of low magnitude it was at first tempting to write it off as an anomaly.
But two reports in the New England Journal of Medicine indicate that this combination of thrombocytopenia and clots is a true, albeit rare, complication of the AZ vaccine. To read these two reports go here and here. Both groups of investigators uncovered the same mechanism for this vaccine-induced disorder.
The Norwegian group reported that “[a]s of March 20, 2021, when administration of the vaccine was paused, a total of 132,686 persons in Norway had received the first dose of the ChAdOx1 nCoV-19 vaccine and none had received the second dose. Within 10 days after receiving a first immunization with ChAdOx1 nCoV-19, five health care workers 32 to 54 years of age presented with thrombosis in unusual sites and severe thrombocytopenia. Four of the patients had major cerebral hemorrhage.”
Another cohort of 11 patients with the same characteristics from Germany and Austria were studied. “Nine were women, with a median age of 36 years (range, 22 to 49). Beginning 5 to 16 days after vaccination, the patients presented with one or more thrombotic events, with the exception of 1 patient, who presented with fatal intracranial hemorrhage. Of the patients with one or more thrombotic events, 9 had cerebral venous thrombosis, 3 had splanchnic-vein thrombosis, 3 had pulmonary embolism, and 4 had other thromboses; of these patients, 6 died.”
All the patients had high levels of antibodies to platelet factor 4–polyanion complexes. Heparin is well known to cause thrombotic thrombocytopenia by causing antibodies to PF-4 polyanion complexes in susceptible subjects, but these patients were not treated with heparin. Thus, a new syndrome has been added to the woes of mankind – vaccine-induced immune thrombotic thrombocytopenia (VITT). So far, this disorder is unique to the AZ vaccine.
How common is VITT? Not very. Over 20 million people have received the AZ shot. So the odds of getting this syndrome are on the order of one in a million, but if you’re that one it’s a big deal. Heparin is still widely used despite this unwanted side effect. If you’re a public health official looking at the big picture you’d likely advise to continue administering the vaccine. If you’re a patient who has a choice of which vaccine to take, you’d likely want to avoid the AZ product if possible. If that’s all that’s available and you are in a high risk group for severe COVID-19 infection, you’d be wise to take the AZ drug.
That there are side effects to any drug is inevitable. A therapeutic without unwanted events will not have any desirable ones. When looking at vaccines that have been rushed into widespread use at record speed no one should be surprised at untoward reactions. When a complication occurs at the frequency that seems to be that of VITT it is almost certain that it wouldn’t be found in clinical trials that involve thousands, not millions of subjects.